Alert archive / Pennsylvania / Flash Flood Warnings in 2014
Flash Flood Warning 14, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 23, 2014, 12:41 AM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2014, 12:41 AM EDT (04:41 UTC)
- Expired
- Aug 23, 2014, 3:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 1:10 AM EDT | FLASH FLOOD | 1 W Ohiopyle, PA | MULTIPLE HOMES FLOODED....MANY ROADWAYS COVERED WITH RUNNING WATER. |
| Aug 23, 1:10 AM EDT | FLASH FLOOD | 2 Se Perryopolis, PA | MULTIPLE HOMES FLOODED...AND MANY ROADS COVERED WITH WATER. |
| Aug 23, 1:10 AM EDT | FLASH FLOOD | Dunbar, PA | MULTIPLE BASEMENTS FLOODED AND ROADS COVERED WITH RUNNING WATER |
| Aug 23, 2:00 AM EDT | HEAVY RAIN 2.06 | Farmington, PA | RAINFALL SINCE MIDNIGHT |
| Aug 23, 2:16 AM EDT | FLASH FLOOD | Dunbar, PA | ARCH BRIDGE ROAD IS IMPASSABLE DUE TO RUNNING WATER |
| Aug 23, 2:28 AM EDT | FLASH FLOOD | 1 Ne Chalkhill, PA | FLOODING CLOSED SHAFFER SCHOOL ROAD IN WHARTON TOWNSHIP |
| Aug 23, 2:44 AM EDT | FLASH FLOOD | 1 Nw Farmington, PA | NELSON ROAD IMPASSABLE NEAR ROUTE 40 IN WHARTON TOWNSHIP |
| Aug 23, 3:08 AM EDT | FLASH FLOOD | Dunbar, PA | VEHICLES FLOATING DOWN THE ROAD IN DUNBAR BUROUGH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 4.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 952 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
321 WGUS51 KPBZ 230441 FFWPBZ PAC051-230745- /O.NEW.KPBZ.FF.W.0014.140823T0441Z-140823T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1241 AM EDT SAT AUG 23 2014 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA... * UNTIL 345 AM EDT * AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS A PORTION OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED. * LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE DUNBAR AND CONNELLSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 3974 7956 4004 7981 4010 7967 3984 7940 $$ FRIES
2 follow-up statements
445 WGUS71 KPBZ 230507 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 107 AM EDT SAT AUG 23 2014 PAC051-230745- /O.CON.KPBZ.FF.W.0014.000000T0000Z-140823T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE PA- 107 AM EDT SAT AUG 23 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR FAYETTE COUNTY... AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATES THAT UP TO 3 INCHES OF RAIN HAVE ALREADY FALLEN JUST TO THE NORTHEAST OF CHALKHILL. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED. LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE DUNBAR AND CONNELLSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY IF YOU ARE IN THE WARNING AREA. RESIDENTS ALONG STREAMS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 3974 7956 4004 7981 4010 7967 3984 7940 $$ FRIES
582 WGUS71 KPBZ 230524 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 124 AM EDT SAT AUG 23 2014 PAC051-230745- /O.CON.KPBZ.FF.W.0014.000000T0000Z-140823T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE PA- 124 AM EDT SAT AUG 23 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR FAYETTE COUNTY... AT 110 AM EDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM VERY HEAVY RAIN IN DUBAR...STEWART TOWNSHIP NEAR OHIOPYLE...AND PORTIONS OF PERRY TOWNSHIP. RADAR ESTIMATES THAT OVER 3 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS A PORTION OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED...PARTICULARLY BETWEEN OHIOPYLE AND CHALKHILL. LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE OHIOPYLE... DUNBAR AND CONNELLSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY IF YOU ARE IN THE WARNING AREA. RESIDENTS ALONG STREAMS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 3974 7956 4004 7981 4010 7967 3984 7940 $$ FRIES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:08 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 22, 10:08 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1008 PM EDT FRI AUG 22 2014 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH THE FIRST HALF OF THE WEEKEND WITH OCCASIONAL SHOWERS AND THUNDERSTORMS. WARM AND DRY WEATHER IS EXPECTED EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... 10PM UPDATE...SCATTERED SHOWERS/STORMS CONTINUE TO STUBBORNLY DRIFT ACROSS THE SOUTHERN HALF OF THE FA. THE OVERALL TREND HAS BEEN A WEAKENING IN INTENSITY...BUT WITH SURFACE TDS IN THE LOWER 70S...RAINFALL RATES HAVE BEEN IMPRESSIVE. LATEST HIRES DATA IS SHOWING A DECREASE THROUGH THE REMAINDER OF THE EVENING AS EVERYTHING SHIFTS SOUTHWARD. TEMPS UPDATED TO LATEST LAMP NUMBERS. PREVIOUS DISCUSSION... COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD STILL INCREASE THROUGH EARLY EVENING AS A NEARLY STATIONARY BOUNDARY FINALLY SAGS SOUTHWARD ACROSS THE REGION. LINGERING CLOUD COVER HAS KEPT CAPE VALUES RATHER LOW TODAY...EVEN WITH BULK SHEAR INCREASING TO NEAR 30 KTS. WITH THIS IN MIND...OPTED TO KEEP ONLY CHANCE THUNDER WORDING...AND THINK THAT FOR THE MOST PART STORMS WILL REMAIN UNDER SEVERE THRESHOLDS. WHILE PWATS IN OUR SOUTHERNMOST ZONES WILL STILL BE IN THE 2 INCH RANGE...A GRADUAL DECREASE IN THESE VALUES IS EXPECTED. WILL MAINTAIN THE MENTION FOR ISOLATED FLOODING IN THE HWO SINCE ANY TRAINING SHOWERS AND STORMS OVER ALREADY SATURATED AREAS COULD CAUSE PROBLEMS...BUT OVERALL THINK THE THREAT WILL BE MINIMAL VERSUS THE LAST SEVERAL DAYS. LOSS OF HEATING AS WELL AS SLOW SOUTHWARD MOVEMENT OF FRONT WILL ALLOW COVERAGE TO WANE THIS EVENING AND OVERNIGHT. ANOTHER SHORTWAVE WILL RIDE SOUTHWARD THROUGH THE BUILDING UPPER RIDGE TOMORROW. WITH THE BOUNDARY EXPECTED TO BE MAINLY SOUTH OF THE FORECAST AREA BY TOMORROW AFTERNOON...ONLY CHANCE POPS WERE CARRIED. GENERALLY STAYED CLOSE TO GUIDANCE FOR TEMPERATURES...WHICH KEEPS US CLOSE TO SEASONAL AVERAGES. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... AN EXITING SHRTWV WL CONT LOW CHCS FOR SHWRS INTO SAT NGT...THEN STG RIDGING WL BLD IN ACRS THE GT LKS/OH VLY RGN THRU MON WITH DRY WEA EXPD. TEMPS WL AVG A FEW DEG ABV SEASONAL LVLS. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... RIDGING WL PERSIST INTO MID WK WITH DRY AND WRM WEA. A CROSSING SHRTWV AND CDFNT IS PROGGED FOR A THU PASSAGE WITH CHC POPS FOR SHWRS/TSTMS...FOLLOWED BY BLDG HIGH PRES TO FINISH THE WK. ABV AVG TEMPS WL RTN TO NR OR BLO AVG LVLS AFT THE LT WK FROPA. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... MAINTAINED A VCSH MENTION WITH A PERIOD OF MVFR AT KMGW AND KDUJ BASED ON RADAR TRENDS. AFTER DIURNAL SHWRS SUBSIDE...WITH LLVL MOISTURE POOLING...EXPG IFR FOG TO DVLP OVRNGT INTO ERLY SAT AS WELL. A PD OF MVFR DIURNAL CU CIGS ARE EXPD SAT MRNG BEFORE VFR RTNS BY AFTN. A SHWR IS PSBL SAT BUT COVG EXPD TO BE TOO LOW FOR A TAF MENTION ATTM. OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/... ERLY SUN MRNG FOG RSTRNS ARE PSBL. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 22, 6:21 PM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 621 PM EDT FRI AUG 22 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-232230- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 621 PM EDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:51 PM EDT | Areal Flood Advisory | PBZ | Fayette, Westmoreland | 3 hr |
| Aug 23, 2:04 AM EDT | Areal Flood Warning | PBZ | Fayette | 3 hr |
| Aug 23, 3:40 AM EDT | Areal Flood Warning | PBZ | Fayette | 6 hr |
| Aug 23, 1:29 PM EDT | Flash Flood Watch | PBZ | Fayette, Westmoreland | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.